Wyoming, 2011

Winter Storm in Wyoming, December 28 to 29, 2011

December 28 to 29, 2011 · NWS RIW · 4 events in 4 counties and zones

A Pacific storm system brought heavy snow and strong wind to the mountains of western Wyoming where snowfall ranged from 12 to 17 inches. The snow was accompanied by high wind, with gusts topping 100 mph in the Tetons and the Wyoming Range.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific storm system brought heavy snow and strong wind to the mountains of western Wyoming where snowfall ranged from 12 to 17 inches. The snow was accompanied by high wind, with gusts topping 100 mph in the Tetons and the Wyoming Range. A peak gust of 76 mph was measured at Jackson Hole Mountain Resort delaying the opening of several lifts. Instrumentation on Mt. Coffin at elevation 10,870 feet in the Wyoming Range indicated a peak wind of 134 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 10:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 27, 10:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1055 PM MST TUE DEC 27 2011

.UPDATE...

UPDATED TO ADD THE 06Z AVIATION DISCUSSION.

PREVIOUS UPDATES THIS EVENING INCLUDING UPGRADING HIGH WIND AND
WINTER STORM WATCHES TO WARNINGS.

PREV DISCUSSION... /ISSUED 302 PM MST TUE DEC 27 2011/

.SHORT TERM...TONIGHT THROUGH FRIDAY

WEAK HIGH PRESSURE ALOFT WILL BE OVER WESTERN AND CENTRAL WYOMING
TONIGHT WITH WESTERLY FLOW ALOFT PRODUCING AREAS OF BRISK WINDS
ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH THE
WIND CORRIDOR. THE WINDS WILL KEEP THE AIR MIXED IN THE VALLEYS
AND BASINS WITH WARMER TEMPERATURES THROUGH THE NIGHT.  A PACIFIC
STORM SYSTEM WILL MOVE INLAND WITH THE LEADING EDGE OF SNOWFALL
MOVING INTO THE WESTERN MOUNTAINS OF WYOMING WEDNESDAY MORNING.
THE SNOWFALL WILL INCREASE AND BECOME WIDESPREAD OVER THE WEST
THROUGH THE DAY. THE EAST SLOPES OF THE MOUNTAINS AND WIND
CORRIDOR SHOULD SEE HIGH WINDS DEVELOP. SNOWFALL AND WIND WILL
CONTINUE WEDNESDAY NIGHT INTO THURSDAY. WINTER STORM WATCHES AND
HIGH WIND WATCHES REMAIN IN EFFECT. PLEASE REFER TO THESE PRODUCTS
FOR MORE SPECIFIC DETAIL ON THE DEVELOPING STORM. THE FIRST WEAKER
TROUGH HAS PASSED THROUGH THE WESTERN MOUNTAINS TODAY WITH AREAS
OF RATHER LIGHT SNOWFALL. THE BIG TROUGH MOVING THROUGH THE GULF
OF ALASKA WITH A LARGE PLUME OF PACIFIC MOISTURE IS MOVING RAPIDLY
EAST AND WILL MOVE INTO THE PACIFIC NORTHWEST TONIGHT. THE LEADING
EDGE OF PACIFIC MOISTURE WITH THE PACIFIC TROUGH WILL MOVE INTO
THE WEST IN THE MORNING WITH WIDESPREAD SNOW DEVELOPING THROUGH
THE MORNING. BY AFTERNOON THE SNOWFALL SHOULD INCREASE
SIGNIFICANTLY WITH STRONG RIDGE TOP WINDS DEVELOPING. SNOWFALL IS
EXPECTED TO CONTINUE THROUGH WEDNESDAY NIGHT AND THURSDAY MORNING.
THEN THE MODELS DIVERGE WITH THE EVOLUTION OF THE PRECIPITATION
MAINLY THURSDAY AFTERNOON AND EVENING. THERE SHOULD BE A BREAK IN
THE SNOWFALL...AT LEAST THE HEAVIEST SNOWFALL IN THIS TIME FRAME.
SNOWFALL THEN SHOULD PICK UP THROUGH LATER THURSDAY NIGHT AND
FRIDAY WITH A SECOND PROLONGED PERIOD OF SIGNIFICANT SNOWFALL
EXPECTED INTO THE WEEKEND. WITH UP TO 2 FEET OF SNOW EXPECTED IN
THE TETONS WITH THE FIRST BATCH AND ANOTHER FOOT OR MORE OF
SNOWFALL WITH THE SECOND BATCH...SOME AREAS OF THE TETONS AND GROS
VENTRE MOUNTAINS COULD EASILY SEE 3 FEET OF SNOW OR MORE.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

12Z/GEM AND 00Z/ECMWF IN GOOD AGREEMENT WITH PATTERN BECOMING MORE
AMPLIFIED OVER THE NEW YEAR WEEKEND. 12Z/ECMWF BECOMING SLOWER WITH
THIS PATTERN CHANGE BUT STILL HIGHLY AMPLIFIED. THESE MODELS OFFER A
SOLUTION WHERE SHORTWAVE COMING THROUGH SAT/SUN WOULD DIG TO
TEXAS/OKLAHOMA BY MONDAY. THE GFS SOLUTION IS MUCH FASTER AND LESS
AMPLIFIED WITH ENERGY PROGRESSING INTO THE MIDWEST. TEND TO FAVOR A
SOLUTION ALIGNED MORE WITH 12Z/GEM AND 00Z/ECMWF ALBEIT ONE NOT
QUITE AS AMPLIFIED. DETAILS WILL BE DIFFICULT TO TIME AND WILL USE
MORE OF A BROAD BRUSH APPROACH WITH SNOW CHANCE REMAINING HIGH IN
THE WEST FRIDAY NIGHT AND SATURDAY. MAY STILL NEED TO BOOST SNOW
CHANCES SATURDAY NIGHT AND SUNDAY DEPENDING UPON THE EVOLUTION OF
THE TROUGH THIS WEEKEND. TEMPERED SOLUTION WOULD STILL OFFER DRY
RIDGING ACROSS WYOMING LATER SUNDAY AND MONDAY. SNOW CHANCES HAVE
BEEN LOWERED ACCORDINGLY FOR THOSE TWO DAYS. COULD BE ENOUGH
MOISTURE ROUNDING THE RIDGE BY TUESDAY TO GENERATE AT LEAST LOW SNOW
CHANCE BY THAT TIME OVER THE NORTHWEST AND BIGHORN MOUNTAINS. AFTER
SEVERAL MILD DAYS TO END THE WEEK...AT LEAST EAST OF THE
DIVIDE...PACIFIC COLD FRONT WILL USHER IN COOLER AIR FOR THE
WEEKEND. ECMWF SOLUTION KEEPS THINGS VERY COLD SUNDAY AND MONDAY IN
NORTHERLY FLOW WITH 700MB TEMPERATURES AROUND -20C. OTHER MODEL
SOLUTIONS HAVE SIGNIFICANTLY WARMER 700MB TEMPERATURES AROUND ZERO
TO -5C. AGAIN...HIGHLY AMPLIFIED ECMWF SOLUTION SEEMS TOO STRONG AND
HAVE GENERALLY KEPT HIGH TEMPERATURES FAIRLY CLOSE TO CLIMATOLOGICAL
NORMALS. ONE LAST BREEZY/WINDY DAY ON SATURDAY BEFORE RIDGING LIMITS
WIND FOR THE REMAINDER OF THE EXTENDED PERIOD.

.AVIATION.../06Z ISSUANCE/

WEST OF THE DIVIDE...MOIST WESTERLY FLOW WILL RESULT IN WIDESPREAD
MVFR/IFR CONDITIONS DEVELOPING WEDNESDAY MORNING INTO EARLY
AFTERNOON...AND LASTING THROUGH WEDNESDAY NIGHT. LIGHT SNOW OVER
NORTHWEST WYOMING WILL BREAK OUT ACROSS NORTHWEST WYOMING LATER
TONIGHT AND WILL GRADUALLY EXPAND SOUTHWARD WEDNESDAY. THE HEAVIEST
SNOWFALL IS EXPECTED TONIGHT INTO THURSDAY MORNING. KJAC TERMINAL
WILL BE THE HARDEST HIT ACROSS WESTERN WYOMING WITH PREVAILING LIFR
IN SNOWFALL FOR MUCH OF WEDNESDAY NIGHT. MOUNTAINS WILL BE
OBSCURED...WITH LIFR CONDITIONS EXPECTED ACROSS MOUNTAIN PASSES
THROUGH MUCH OF THE TAF FORECAST PERIOD.

EAST OF THE DIVIDE AND SWEETWATER COUNTY...VERY WINDY WEST TO
SOUTHWEST WINDS ARE EXPECTED TO CONTINUE OR DEVELOP OVER MUCH OF THE
TYPICAL WINDY AREAS...SUCH AS BETWEEN KRKS-KCPR...AS WELL AS AROUND
KCOD AND KU25. LOW LEVEL WIND SHEAR COULD ALSO BE PRESENT AT TIMES
ACROSS THE FOOTHILLS LOCATED ON THE EAST SIDE OF THE MOUNTAIN
RANGES. THIS WOULD AFFECT KCOD AND KLND TERMINALS...WITH KCOD SEEING
MORE TURBULENT FLOW. OTHERWISE...VFR AND DRY CONDITIONS ARE
EXPECTED...EXCEPT FOR AREAS ALONG THE DIVIDE WHERE SNOW AND LOW
CEILINGS ARE EXPECTED WEDNESDAY AFTERNOON AND NIGHT. MVFR CEILINGS
ARE LIKELY AT KU25 WEDNESDAY AFTERNOON AND NIGHT.

.FIRE WEATHER...

WEAK HIGH PRESSURE ALOFT WILL BE OVER WESTERN AND CENTRAL WYOMING
TONIGHT WITH WESTERLY FLOW ALOFT PRODUCING AREAS OF BRISK WINDS
ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH THE
WIND CORRIDOR. THE WINDS WILL KEEP THE AIR MIXED IN THE VALLEYS
AND BASINS WITH WARMER TEMPERATURES THROUGH THE NIGHT.  A PACIFIC
STORM SYSTEM WILL MOVE INLAND WITH THE LEADING EDGE OF SNOWFALL
MOVING INTO THE WESTERN MOUNTAINS OF WYOMING WEDNESDAY MORNING.
THE SNOWFALL WILL INCREASE AND BECOME WIDESPREAD OVER THE WEST
THROUGH THE DAY. THE EAST SLOPES OF THE MOUNTAINS AND WIND
CORRIDOR SHOULD SEE HIGH WINDS DEVELOP. SNOWFALL AND WIND WILL
CONTINUE WEDNESDAY NIGHT INTO THURSDAY. WINTER STORM WATCHES AND
HIGH WIND WATCHES REMAIN IN EFFECT. PLEASE REFER TO THESE PRODUCTS
FOR MORE SPECIFIC DETAIL ON THE DEVELOPING STORM.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 AM WEDNESDAY TO 8 AM MST THURSDAY
WYZ019-020.

WINTER STORM WARNING FROM 11 AM WEDNESDAY TO 5 PM MST THURSDAY
WYZ001-002-012>014-023>025.

HIGH WIND WARNING UNTIL 8 AM MST THURSDAY WYZ003.

WINTER WEATHER ADVISORY FROM 11 AM WEDNESDAY TO 5 PM MST
THURSDAY WYZ015.

&&

UPDATES...WM/ALLEN
SHORT TERM...C.BAKER
LONG TERM...CNJ
AVIATION...WM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 27, 8:42 PM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
842 PM MST TUE DEC 27 2011

WYZ001>020-022>030-281343-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
842 PM MST TUE DEC 27 2011

...HIGH WIND WARNING FOR CODY FOOTHILLS THROUGH THURSDAY MORNING...

...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND MUCH OF NATRONA
COUNTY WEDNESDAY THROUGH THURSDAY MORNING...

...WINTER STORM WILL AFFECT MUCH OF THE WEST WEDNESDAY AFTERNOON
THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG WIND IS EXPECTED ACROSS THE CODY FOOTHILLS TONIGHT...MAINLY
FROM AROUND CODY TO CLARK. PLEASE THE LATEST STATEMENTS ON THIS
ONGOING HIGH WIND EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...A PROLONGED PERIOD OF SNOWFALL WILL RESULT
IN SIGNIFICANT ACCUMULATIONS ACROSS THE WEST. MOUNTAIN SNOWFALL OF
ONE TO TWO FEET WILL BE COMMON. SNOWFALL IN THE VALLEYS WILL VARY
WIDELY BETWEEN 5 AND 15 INCHES DEPENDING UPON LOCATION. TRAVEL OVER
MOUNTAIN PASSES AND THROUGH VALLEYS OF THE WEST WILL BE HAMPERED DUE
TO THE SNOW AND GUSTY WIND. EAST OF THE CONTINENTAL DIVIDE...STRONG
WIND IS EXPECTED ALONG THE CODY FOOTHILLS...AS WELL AS SOUTHEAST
FREMONT AND MUCH OF NATRONA COUNTIES. FOR THE LATEST INFORMATION
PLEASE GO TO WWW.WEATHER.GOV/RIVERTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 45 MPH...AND ANY
DAMAGE ASSOCIATED WITH THE STRONG WINDS. WESTERN SPOTTERS ARE
REQUESTED TO PROVIDE SNOWFALL TOTALS WEDNESDAY AND THURSDAY.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
December 28, 2:00 AM MST to December 29, 10:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
December 28, 4:00 AM MST to December 29, 12:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 28, 2:00 PM MST to December 29, 12:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
December 28, 4:00 PM MST to December 29, 11:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357366, 357367, 357369, 357365.